Hello All sorry it's been awhile, Martha glad to hear about your mom. Would'nt it just be wonderful if she continues to become more like herself. It has been a bit rough, currently mother is still in the same place but it is a battle almost daily. Recently DH's job of eleven years layed off 185 people. He has been blessed to be one of the five electricians chosen to stay until April 1st after that they will know if they will continue to have a plant or not. So we have been killing ourselves to finish our home remodeling in case of a needed quick sale. The wood industry suffers a slump about every 11-13 yrs. so hopefully it will pick back up. Meanwhile, we are having concerns about mother's meds. she never even took an aspirin until this disease here is a list of what she takes daily can anyone relate to these meds effects etc. Somedays mother is fine other's terrible, drunk and stumbling or crying and pitifully saddened. Here goes: Klonopin-0.25 mg 2x's daily, Seroquil-200mg.2x's daily, Bistral- 25mg. 3x's daily, Celexa-20mg.1xdaily, Buspar- 15mg 3x's daily, Areocept-1xdaily, Namenda-2x's daily, Peractin 4mg. 2x's daily for appetite, Detrol la -1xdaily 4mg. for bladder, Catasalm-50mg. every 12 hours as needed for pain for arthritis!!! Geez just writing this made me dizzy, my worry is maybe she is on so much medicine that no wonder she is from one extreme to another. How do you tell if your parent is being overly medicated etc. and if they really need all of this stuff or is the Nh just trying to get them to be a zombie so they dont have to be so bothered. I dont want her to be upset or hurting herself or others but am I allowing them to slowly kill her also?????????????? help appreciated , jess
There are sites online where you can enter
the names of the drugs she is taking and
determine if their interaction is harmful.
I just googled "drug interactions" and
several sites came up.
Your Mother does seem to be taking an
inordinate number of medications. You
are certainly right in checking this out.
While I did not have the fortunate circumstance of having family close enough to help out with my Nana, my brother in Florida is a doctor. I faxed him her meds and doctors' name and he contacted them to take her off all medicines except those that helped her to be comfortable. We used Depends and were able to get her off bladder meds, because her diet was so different and she ate so much less and knew she would die from either one of the many mini strokes or AH we took her off BP meds and she still checked out fine. Everytime we eliminated a medication the cna would check her vitals three times a day, and I would check them when I got off work in the evening. In the last 6 months of her life she was on ativan to help ease anxiety ( a little stronger than klonopin) and a natural laxative as needed. She was blessed to not be in pain that we could discern, but did have a pain medicine rx on hand just in case. I am not a doctor, but it sounds like with the cooperation of close monitoring of her doctor(s) she would benefit from pain and anxiety relief which would help the mood swings. We found that the combination of so many different medications Nana was on seemed to worsen her mood swings. Definitely work with her doctor to see how you can eliminate some of the meds, and ease her emotional and physical suffering . In the first few stages they are so aware of their condition and can become deeply depressed. There are many depression medications that also help with pain (Cymbalta is an example and there are others) that until she progresses to the point she does not realize as much her condition she might simply need a different med for that instead of several.
Wishing you the best, MimGregg
...either one of the many mini strokes or AH we took her off BP meds and she still checked out fine.
The doctors allowed the BP meds to be eliminated? My FIL takes three or four BP meds. He has a pacemaker and high BP, and his dementia is traced to small strokes he suffered. He is 86 years old and one of his daughters thinks we should eliminate his BP meds and let nature take its course, but I could not imagine a doctor taking him off of them. Sometimes, he seems to be entering the last stage, but other times he seems more lucid. I would assume the doctor would only eliminate this type of med when the end is clearly in sight.
Nana was taking 2 BP pills a day and was weaned off and checked through out this weaning period. It was believed that she was having mini strokes for some time, and her blood pressure remained stable throughout the weaning. She seemed to actually become a little more cognizant after coming off that medication, but she lived another 16 months and died from the progressive AH when she quit eating and and speaking. She remained that way for about 2 weeks and was kept very comfortable through hospice care.
Jane, you are very welcome. It seems that the more medicines they are on the harder it seems to determine what is AH and what is medicine induced. So long as you FIL is monitored well, it might actually help to reduce some of his meds or use meds that do combined treatment. My best to you and your family!